Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Duluth, MN

May 25, 2016Douglas County, Washburn County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 25, 2016, 3:00 PM CDT for Douglas County, Washburn County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 3:00 PM CDT (20:00 UTC)
Expired
May 25, 2016, 3:30 PM CDT
In force
30 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Douglas County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 96 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:20 PM CDTHAIL 1.51 N Minong, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

717 
WUUS53 KDLH 252000
SVRDLH
WIC031-129-252030-
/O.NEW.KDLH.SV.W.0007.160525T2000Z-160525T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN NORTHWESTERN WISCONSIN...
  NORTHEASTERN WASHBURN COUNTY IN NORTHWESTERN WISCONSIN...

* UNTIL 330 PM CDT

* AT 300 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TREGO...OR 12
  MILES NORTHEAST OF SPOONER...MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WASCOTT...MINONG...SPRINGBROOK...LAMPSON...EARL AND STANBERRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 9187 4622 9181 4617 9155 4609 9155
      4589 9170
TIME...MOT...LOC 2000Z 198DEG 20KT 4598 9175 

HAIL...1.25IN
WIND...60MPH
 
$$

HUYCK
2 follow-up statements
931 
WWUS53 KDLH 252013
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
313 PM CDT WED MAY 25 2016

WIC031-129-252030-
/O.CON.KDLH.SV.W.0007.000000T0000Z-160525T2030Z/
DOUGLAS WI-WASHBURN WI-
313 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN DOUGLAS AND NORTHEASTERN WASHBURN COUNTIES...

AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINONG...OR
13 MILES WEST OF HAYWARD...MOVING NORTH AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WASCOTT...MINONG AND LAMPSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4596 9169 4599 9186 4622 9181 4617 9155
TIME...MOT...LOC 2012Z 192DEG 22KT 4606 9176 

HAIL...1.50IN
WIND...60MPH
 
$$

HUYCK
906 
WWUS53 KDLH 252027
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CDT WED MAY 25 2016

WIC031-129-252036-
/O.EXP.KDLH.SV.W.0007.000000T0000Z-160525T2030Z/
DOUGLAS WI-WASHBURN WI-
327 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND
NORTHEASTERN WASHBURN COUNTIES WILL EXPIRE AT 330 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER PENNY
SIZE HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4596 9169 4599 9186 4622 9181 4617 9155
TIME...MOT...LOC 2024Z 198DEG 20KT 4606 9176 

$$

HUYCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:23 PM CDT, 37 minutes earlier.

Area forecast discussion, May 25, 2:23 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
223 PM CDT WED MAY 25 2016

.UPDATE...
Issued at 1129 AM CDT Wed May 25 2016

The forecast is in pretty good shape this morning. The leading
edge of an area of showers and storms were over the Brainerd Lakes
area and were also just entering southern Pine county. A few
strong storms will remain possible today, but we do not expect
widespread severe storms. MUCAPE values were around 500 j/kg as of
late morning and the SREF probabilities for a significant rise in
these values are low.

We have made mainly minor updates to the grids this morning to
account for the latest trends.

&&

.SHORT TERM...(Today through Thursday)
Issued at 334 AM CDT Wed May 25 2016

Significant S/W trof axis continues to lift slowly northeastward
across the Plains States early this morning, with widespread
thunderstorms extending from South Dakota to eastern Oklahoma.
Surface low pressure along the South Dakota/Nebraska border will
lift northward today/tonight, and as it does so, will allow the
injection of rich deep layer moisture and ongoing T-Storm activity
into the developing warm frontal boundary lying near the MPX/DLH
CWA border region. While timing of the onset of precip may be a
tad slower that previous forecasts, the net result later today and
into tonight will be a large area of rain and embedded T-Storms
lifting northeastward across almost all of the DLH CWA with precip
amounts from a half inch to an inch and a half.

Very stable marine layer that has already advected well inland to
the west will be rather hard to dislodge today as mid/high level
clouds will have already overspread the thin stratus/fog layer in
many place by sunrise. As a result, we expect it to be pretty hard
for the surface warm front to make too much progress to the north,
which should act to limit any severe T-Storm potential in the DLH
CWA, although a few stronger storms with roots above the shallow
stable layer are likely, with the primary threat of large hail.

Long fetch across the very cold spring waters of Lake Superior
should act to keep most areas near the lake, including the Twin
Ports area in the 50s today, with gusty east-northeast winds as
pressure falls are maintained to our west all day.

Primary precip area should lift northward tonight and gradually
diminish late tonight/Thursday morning near the Canadian border.
Although large scale subsidence will try to spread across the
region for Thursday, the presence of a lingering boundary, and
strong heating still supports at least a mention for
showers/T-Storms during the day, and some could be strong given
the deep layer shear in place, if storms were to form Thursday
afternoon/evening.

.LONG TERM...(Thursday night through Tuesday)
Issued at 334 AM CDT Wed May 25 2016

An active pattern is shaping up across the Northland during the
long term period...as abundant moisture continues to lift through
the central United States from the Gulf of Mexico. We are
expecting several rounds of showers and thunderstorms throughout
the period, with locally heavy rainfall and strong storms possible
at times. After the intense dry spell over the past couple of
weeks, things will transition rather dramatically. Thursday night
will offer the best chance for a bit of a break in precipitation,
as a weak area of surface high pressure combines with shortwave
ridging for a time. Will continue to carry a small pop across
mainly the south to southeast on Thursday Night. Some showers and
thunderstorms will also be possible on Friday as southerly flow
develops through the plains and Upper Midwest. Will raise pops to
the likely range across much of the south and southeast from
Friday into Friday Night.

Numerous showers and thunderstorms should develop later Friday
night, and spread across the entire CWA on Saturday, as a major
upper level trough swings into the Upper Midwest. Precipitation
should gradually decrease on Sunday from southwest to northeast.
Another reprieve is possible on Monday as upper level ridging
develops across the area, but another sizable shortwave is
expected to move in Tuesday into the middle of next week. High
temperatures will generally be in the 70s throughout the period,
although clouds and precipitation could keep some spots a bit
cooler at times. Overnight lows will generally be in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 218 PM CDT Wed May 25 2016

It will stay lifr-ifr at dlh through thursday morning as a east
flow keeps low clouds and fog over the taf site with occasional
mvfr cigs with rain late this afternon and evening. At the rest of
the taf sites...vfr conditions will be common for part of the
afternoon with ifr-mvfr conditons in rain and low cigs later this
afternoon into the nighttime hours. On Thursday...vfr condition
will be likley at all taf sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  47  65  52  69 /  80  30  30  50
INL  53  75  51  76 /  60  60  30  30
BRD  56  78  55  77 /  60  20  30  50
HYR  57  81  56  77 /  70  30  40  60
ASX  49  69  53  71 /  80  30  30  60

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Dense Fog Advisory until 4 PM CDT this afternoon for LSZ121-
     140>148.

     Small Craft Advisory until 4 AM CDT Thursday for LSZ121-142>148.

&&

UPDATE...Melde
AVIATION...Stewart
Hazardous weather outlook, May 25, 5:06 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
506 AM CDT WED MAY 25 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
506 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS ACROSS ALL OF THE NORTHLAND WILL
INCREASE OVER THE MIDDAY TO MID AFTERNOON HOURS FROM SOUTH TO
NORTH TODAY. CHANCES FOR STORMS REACHING SEVERE LEVELS ARE
LOW...BUT A FEW STORMS WILL LIKELY BE STRONG FROM LATER THIS
AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WITH ANY STRONG STORMS
THAT DEVELOP WOULD LIKELY BE LARGE HAIL.

LOCALLY DENSE FOG WILL ALSO AFFECT AREAS NEAR LAKE
SUPERIOR...INCLUDING THE TWIN PORTS...THROUGH LATE THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER
OF THE WEEK AND THROUGH THE UPCOMING MEMORIAL DAY HOLIDAY
WEEKEND. WHILE A WIDESPREAD THREAT OF SEVERE STORMS IS NOT
ANTICIPATED AT THIS TIME...THERE IS AT LEAST SOME SMALL THREAT
FOR STRONG OR SEVERE STORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE...ALTHOUGH NOT LIKELY...LATER
THIS AFTERNOON AND TONIGHT.

LSZ121-140>148-261130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
506 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR MUCH OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR THROUGH LATE TONIGHT FOR STRONG
EAST WINDS AND HIGHER WAVE HEIGHTS. IN ADDITION...DENSE FOG IS
EXPECTED ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR
TODAY. PLEASE REFER TO THE LATEST MARINE PRODUCTS FOR DETAILED
INFORMATION. IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND TONIGHT ACROSS ALL OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY FOR THE REMAINDER OF
THE WEEK AND THROUGH THE UPCOMING WEEKEND. SOME OF THE STORMS MAY
BE STRONG.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:48 PM CDTSevere Thunderstorm WarningDLHWashburn12 min
May 25, 3:30 PM CDTSpecial Weather StatementDLHDouglas15 min
May 25, 3:47 PM CDTSpecial Weather StatementDLHDouglas28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.